Kansas, 2021Winter Weather in Kansas, February 16 to 17, 2021
February 16 to 17, 2021 · NWS SGF · 3 events in 3 counties and zones
Another storm system brought widespread snowfall to southeast Kansas from the evening hours of February 16th to around midday February 17th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another storm system brought widespread snowfall to southeast Kansas from the evening hours of February 16th to around midday February 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 16, 5:57 PM CST, 5 hours 3 minutes earlier.
Area forecast discussion, Feb 16, 5:57 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
557 PM CST Tue Feb 16 2021
.SHORT TERM...(This evening through Wednesday)
The historic cold wave of 2021 continues across extreme southeast
Kansas and the Missouri Ozarks. Frost depth at noon was measured
at 7 inches, and will increase more into record territory in the
coming days.
For tonight, our next winter system will approach, forcing snow
to spread from southwest to northeast across the region late
evening into the overnight hours.
We utilized the National Blend of Models 75 percentile for QPF,
and made some modifications to formulate the snow amounts.
Generally 1 to 4 inches are expected, with the higher amounts
along the Oklahoma and Arkansas borders. Lesser amounts are
likely to the north in west central and central Missouri.
Light snow and flurries will continue through mid day Wednesday in
very light fashion. Most of the accumulations will occur prior to
day break, therefore, the Wednesday morning commute to work or
school will be impacted. High temps on Wednesday will only warm
into the low 20s.
.LONG TERM...(Thursday through Tuesday)
The cold wave will continue into Thursday and Friday with
overnight lows Friday falling back into the low single digits.
Temperatures Friday will probably struggle to warm back over
freezing especially with the snowpack in place. So mid to upper
20s is more likely for highs on Friday.
Most locations on Saturday will break above freezing for the first
time since February 6th, due to upper level flow shifting into a
zonal regime offering southerly winds beneath it. Highs on Sunday
are progged to warm back into the 40s.
Dewpoints will surge to near 40 on Sunday ahead of a Pacific based
cold front. Rain will develop ahead and along this front,
spreading through the region Sunday afternoon into Sunday evening.
We think this front will be fast and progressive, therefore, QPF
doesn't look too bullish.
With the ground completely frozen through 7 inches, flood
sensitivity will be very high. However, at this time, Sunday's
QPF shouldn't yield enough for flooding. QPF trends need to be
watched closely.
All indications suggest that the upper flow remains zonal heading
into next work week, possibly bringing temperatures back into the
50s by next Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 550 PM CST Tue Feb 16 2021
Cloud cover and snow will spread across the reign from the
southwest. As clouds move into the region, ceilings will fall to
MVFR levels. As snow begins to impact the regions terminals,
visibilities will fall to IFR to LIFR conditions at times.
Impacts to the regions aerodromes is expected to continue through
the day Wednesday and into the evening.
Some improvement is expected to occur Wednesday night into
Thursday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Wednesday for MOZ055>058-066>071-077>083-088>098-101>106.
KS...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Wednesday for KSZ073-097-101.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...HatchHazardous weather outlook, Feb 16, 7:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 PM CST Tue Feb 16 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 PM CST Tue Feb 16 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited excessive cold risk.
Elevated snow risk.
DISCUSSION...
Widespread snow accumulations ranging from 1 to 4 inches are
expected tonight into Wednesday. The highest accumulations are
expected to occur near the Oklahoma and Arkansas borders.
Lesser amounts are likely over west central and central
Missouri. Amounts along the Highway 60 corridor from
Springfield to Winona are likely to range from 2 to 3 inches.
Wind chill values will range from 5 below zero to around 5
degrees above zero.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Light snow will persist through Wednesday morning. Snow will
accumulate on roadways creating difficult travel during the
Wednesday morning commute to work or school.
Bitterly cold temperatures will continue through most of the
week. A warm up will finally occur Friday through the upcoming
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Winter Weather, Cherokee
- When
- February 16, 11:00 PM CST to February 17, 11:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Public
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Widespread public reports of 3 to 4 inches of total snowfall fell across the county.
Winter Weather, Crawford
- When
- February 16, 11:30 PM CST to February 17, 11:30 AM CST
- Where
- Crawford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
The Cooperative Observer 1 mile south of Pittsburg measured 3.5 inches of total snowfall.
Winter Weather, Bourbon
- When
- February 16, 11:45 PM CST to February 17, 12:00 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Public
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Widespread public reports of 2 to 3 inches of total snowfall, with the highest amounts across the southern part of the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 16 to 18, 20211 death · $17 million · 14 events
- Ice Storm in Texas, February 16 to 17, 20211 death · 17 events
- Avalanche in Colorado, February 16, 20211 death · 1 event
- Winter Storm in Texas, February 16 to 17, 2021$7.6 million · 7 events
- Winter Storm in Arkansas, February 16 to 18, 2021$694,000 · 6 events
- Winter Storm in Arkansas, February 16 to 17, 2021$157,000 · 3 events
- Winter Weather in Missouri, February 16 to 17, 202134 events
- Heavy Snow in Oklahoma, February 16 to 17, 202130 events
- Winter Storm in Texas, February 16 to 18, 202120 events
- Cold in Illinois, February 16, 202119 events
- Winter Storm in Oklahoma, February 16 to 17, 202117 events
- Winter Storm in Louisiana, February 16 to 18, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941345, 941343, 941342.